Mitochondrial myopathy, encephalopathy, lactic acidosis and stroke-like episodes (MELAS) triggered by valproate therapy
- 197 Downloads
We report in this study a patient who developed repeated convulsions as a result of valproate therapy. MELAS (mitochondrial myopathy, encephalopathy, lactic acidosis and stroke-like episodes) was subsequently diagnosed and a nucleotide 3243 A→G mutation was detected in the mitochondrial DNA. This mutation predisposes the patient to the detrimental effects of valproate on oxidative phosphorylation.
Conclusion We support the suggestion of Ponchaut et al.  that valproate should not be given to patients suspected of having mitochondrial diseases. In addition, for patients whose seizures worsen with valproate therapy, an inborn error of mitochondrial metabolism should be suspected. The underlying mitochondrial DNA defects should be sought for family screening and genetic counselling.
Unable to display preview. Download preview PDF.